Prescriptions for stimulant medications used to treat Attention Deficit Hyperactivity Disorder (ADHD) have reached record numbers in the UK, with a significant increase observed across all age groups, including children as young as three and older adults. This surge in prescriptions has led to renewed scrutiny of the potential risks and hidden side effects associated with these drugs.
One individual’s account details a history of using Ritalin during revision periods for A-level exams. The medication, prescribed two years prior to that period, was taken to enhance concentration. The user described experiencing a rapid heartbeat, an inability to move from their desk for hours, and a lack of appetite while on the drug. Despite these effects, the medication aided in achieving high grades, leading to a university place. However, the user reported feeling anxious, anti-social, and experiencing a dulled creativity, ultimately deciding to stop the medication after gaining university admission.
ADHD, characterized by difficulties with concentration and remaining still, was once considered a rare condition. Current figures indicate that 750,000 children and 1.5 million adults in the UK have been diagnosed with the disorder. The number of women on ADHD medication has reportedly increased 20-fold in the past 15 years, while the number of men has risen 15-fold.
Concerns regarding the safety of these medications have been raised by various studies and organizations. The charity Cardiac Risk In The Young has warned that ADHD patients may be at risk of potentially fatal heart complications. The charity advocates for all NHS patients prescribed these medications to undergo screening for underlying heart defects, which affect approximately one in 300 people.
This warning follows the death of 28-year-old Jacob Wooderson, who died from sudden arrhythmic death syndrome shortly after his prescription for another ADHD medication, Elvanse, was increased. The coroner at the time called for a government inquiry into the safety of these increasingly prescribed drugs, though no such inquiry has been initiated.
Research involving children taking stimulant medications has indicated that they can experience emotional side effects, with some describing feeling "numb" or "sad," and reporting a diminished sense of self. Physical effects have also been noted; a U.S. study found that children on stimulants were, on average, 1.5 inches shorter than their peers with ADHD who were not on the medication.
Experts are questioning the widespread prescription of these drugs. Professor Joanna Moncrieff, a psychiatrist at University College London, suggests that ADHD medications might increase the risk of other serious health conditions, including psychosis and Parkinson's disease. She argues that patients could potentially be healthier and happier off these medications. The personal account aligns with this perspective, suggesting that behavioural issues attributed to ADHD might be temporary and situational, and that many individuals might find they can manage without medication if they cease taking it.